Press Releases

 

Recalled Medication Linked to Nationwide Meningitis Outbreak Distributed to Two Rhode Island Facilities

PROVIDENCE - The Rhode Island Department of Health (HEALTH) has announced that Rhode Island is among the 23 states nationwide that have received recalled medication from the New England Compounding Center in Framingham, Mass. Two Rhode Island facilities received medication from the recalled lots linked to a multi-state outbreak of meningitis following epidural steroid injection. HEALTH is working closely with these facilities, who are notifying patients who may have received this medication.

No illnesses have been reported in Rhode Island. To date, a total of 35 cases of meningitis linked to fungal infection have been identified in six states. Five deaths have been reported.

"HEALTH is monitoring this situation, and is participating with the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) in the national investigation," said Michael Fine, MD, director of HEALTH. "HEALTH will continue to work closely with the two facilities that received medication from the affected lots to identify and monitor any patients who may have received the medication."

While the investigation is ongoing, according to CDC, all infected patients to date received preservative-free methylprednisolone acetate from among three lots voluntarily recalled by the New England Compounding Center on September 25, 2012. To date, CDC is aware of infections associated only with the three lots that were recalled on September 25, 2012.

All clinicians, healthcare providers, hospitals, pharmacies and other healthcare facilities should immediately cease use of and remove from their pharmacy inventories any product that was produced by the New England Compounding Center until investigation by the FDA has been completed.

This type of meningitis is not transmitted from person to person. Patients who received an epidural steroid injection containing medication from one of these recalled lots should contact their healthcare provider if they experience symptoms such as fever, new symptoms of headache or worsening headache, new stiff neck or sensitivity to light, or symptoms suggestive of a new stroke such as slurred speech, new or worse difficulty walking, or increased dizziness or falls. Patients should also seek care if they have worsening pain, redness or swelling at the injection site.

The investigation is ongoing. HEALTH will provide additional information as details become available.

###

Related links

Department or agency: Department of Health

Online: http://www.health.ri.gov

Release date: 10-04-2012

Share this: